Drug interactions
Nirmatrelvir / ritonavir + Ticagrelor
Severity: Major
Nirmatrelvir / ritonavir and Ticagrelor: major interaction.
Last updated
For healthcare professionals — reference only. This page is a brief summary, not medical advice and not a substitute for official labeling or clinical judgement. Always verify before prescribing or dispensing.
Summary
Ritonavir is a strong CYP3A inhibitor and markedly increases ticagrelor exposure. This raises the risk of bleeding and other ticagrelor adverse effects.
What this interaction means in plain words
Nirmatrelvir / ritonavir and Ticagrelor can interact in a way that may be serious. Using them together is sometimes necessary, but it needs a deliberate decision by the prescriber, a plan for monitoring, and clear advice on the warning signs to watch for.
Why it happens
Ritonavir strongly inhibits CYP3A4, reducing ticagrelor metabolism.
What to do
Avoid the combination where possible and consider prasugrel or clopidogrel as an alternative if clinically suitable. If unavoidable, monitor closely for bleeding.
What to ask your pharmacist
- Does the benefit of taking both outweigh the risk in my case?
- Do I need any blood test, ECG or other check while on both?
- What early warning signs should I watch for, and what should I do if they appear?
Pro+ members
Unlock the full page
Create an account and start a Pro+ trial to unlock the full management advice for Nirmatrelvir / ritonavir and Ticagrelor, the additional notes, the evidence detail and the whole-prescription interaction checker.
- Full clinical management advice
- Additional notes
- Evidence detail
- Interaction checker for a whole prescription
Try Pro+ free for 7 days on the web. No card needed.
Other interactions of Ticagrelor
- Itraconazole + Ticagrelor Contraindicated
- Ketoconazole + Ticagrelor Contraindicated
- Levoketoconazole + Ticagrelor Contraindicated
- Abciximab + Ticagrelor Major
- Abrocitinib + Ticagrelor Major
- Acalabrutinib + Ticagrelor Major
Frequently asked questions
Can I take Nirmatrelvir / ritonavir with Ticagrelor?
MediHelp rates the interaction as major. Nirmatrelvir / ritonavir and Ticagrelor can interact in a way that may be serious. Using them together is sometimes necessary, but it needs a deliberate decision by the prescriber, a plan for monitoring, and clear advice on the warning signs to watch for. Ritonavir is a strong CYP3A inhibitor and markedly increases ticagrelor exposure. This raises the risk of bleeding and other ticagrelor adverse effects.
How serious is the interaction between Nirmatrelvir / ritonavir and Ticagrelor?
MediHelp rates it major, on a four-level scale (minor, moderate, major, contraindicated) based on published labels and references. What to do, in brief: Avoid the combination where possible and consider prasugrel or clopidogrel as an alternative if clinically suitable. If unavoidable, monitor closely for bleeding.
What other medicines interact with Ticagrelor?
MediHelp also lists interactions of Ticagrelor with, for example, Itraconazole, Ketoconazole, Levoketoconazole. The full list is on the Ticagrelor page.
Full monographs, dosing and an interaction checker in the MediHelp app
Open the complete reference, check multi-drug interactions and use dosing tools in the MediHelp app.